Idaho, 2011Flash Flood and Damaging Winds in Idaho, August 1, 2011
August 1, 2011 · NWS PIH · 6 events in 1 county or zone
Butte County had several reports of 60 mph wind gusts mainly at the INL site along with flash flooding in Arco.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Butte County had several reports of 60 mph wind gusts mainly at the INL site along with flash flooding in Arco.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 1, 12:25 PM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 1, 12:25 PM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
125 PM MDT MON AUG 1 2011
.DISCUSSION...
MAIN BATCH OF RAIN AND EMBEDDED THUNDERSTORMS IS MOVING AWAY FROM
THE REGION. IMPRESSIVE RAINFALL AMOUNTS OCCURRED WITH THE LOW
PRESSURE SYSTEM AS IT INTERACTED WITH THE HIGH PRECIPITABLE WATER
VALUES. DRIER AIR IS NOW BEGINNING TO ENTER THE REGION AS
INDICATED BY FALLING SURFACE DEW POINTS. AS OF 19Z...TWF HAD A DEW
POINT OF 52. CONVECTION IS BEGINNING TO REFIRE IN THE CENTRAL
MOUNTAINS. THE ATMOSPHERE IS STILL MOIST AND UNSTABLE ENOUGH TO
SUPPORT THUNDERSTORMS FOR THE REMAINDER OF THE AFTERNOON. WITH THE
DRIER AIR MOVING IN...WOULD EXPECT THE THREAT FOR HEAVY RAINFALL
AMOUNTS TO DIMINISH. MUCH OF THIS ACTIVITY SHOULD DIMINISH AFTER
SUNSET WITH THE LOSS OF THE DAYTIME HEATING.
EXPECT THUNDERSTORMS TO REFIRE DURING THE AFTERNOON ON TUESDAY AND
WEDNESDAY AND MAYBE EVEN THURSDAY. STILL EXPECT SCATTERED COVERAGE
ON TUESDAY WITH ISOLATED COVERAGE WEDNESDAY AND THURSDAY AS THE
DRIER AIR BECOMES MORE SETTLED OVER THE REGION. SLIGHT CHANCES
CONTINUE THROUGH THE WEEKEND. JUST ENOUGH MOISTURE IS EXPECTED TO
REMAIN FOR SOME ISOLATED STORMS MAINLY IN THE MOUNTAINS AND
HIGHLANDS. ALTHOUGH AN UPPER TROUGH ENTERING THE PACIFIC NORTHWEST
WILL DEFLECT MOST OF THE MOISTURE TO THE EAST AND KEEP MUCH OF THE
REGION DRY.
VALLE
&&
.AVIATION...MAIN MOISTURE BAND WILL SLOWLY MOVE EAST TODAY WITH A
DRIER AIR MASS MOVING IN FROM THE WEST. LOOK FOR REDEVELOPMENT LATER
THIS AFTERNOON INTO EARLY EVENING BRINGING VICINITY SHOWERS/
THUNDERSTORMS FOR ALL TAF SITES. EXPECT LINGERING MVFR CIGS AT KIDA
THIS AFTERNOON. LOOK FOR A CHANCE FOR FOG TO MOVE IN FOR KIDA LATE
THIS EVENING INTO EARLY MORNING WITH GRADUAL CLEARING...LIGHT WINDS
AND AMPLE RESIDUAL MOISTURE. WYATT
&&
.FIRE WEATHER...LOOK FOR THE MAIN BAND OF MOISTURE TO MOVE OUT OF
THE AREA TODAY. EXPECT GRADUAL DRYING THROUGH THE WEEK. LOOK FOR
AFTERNOON THUNDERSTORMS MAINLY OVER HIGHER TERRAIN. EXPECT A
GRADUAL DECREASE OF CONVECTIVE DEVELOPMENT THROUGHOUT THE WEEK WITH
RELATIVE HUMIDITIES FALLING BACK TO THE TEENS IN LOWER ELEVATIONS BY
FRIDAY. WYATT
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 1, 4:26 AM MST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
526 AM MDT MON AUG 1 2011
IDZ017>025-031-032-021130-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
526 AM MDT MON AUG 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
MONSOON MOISTURE WILL STREAM INTO IDAHO TODAY...FUELING MORE
SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH
SOME OF THESE THUNDERSTORMS THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE WEEK...BUT
DIMINISHING IN COVERAGE EACH DAY.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Special weather statement, Aug 1, 2:30 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
330 PM MDT MON AUG 1 2011
IDZ032-012215-
CUSTER ID-
330 PM MDT MON AUG 1 2011
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL CUSTER COUNTY IN CENTRAL IDAHO
UNTIL 415 PM MDT
AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES EAST OF CHALLIS...MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RURAL EASTERN CUSTER COUNTY...
LAT...LON 4453 11385 4449 11380 4448 11369 4445 11365
4445 11360 4443 11351 4446 11345 4438 11339
4435 11335 4433 11335 4439 11386
TIME...MOT...LOC 2130Z 275DEG 28KT 4446 11373
HUSTONSpecial weather statement, Aug 1, 2:33 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
333 PM MDT MON AUG 1 2011
IDZ018-032-012215-
BUTTE ID-CUSTER ID-
333 PM MDT MON AUG 1 2011
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
UNTIL 415 PM MDT
AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF CHILLY...MOVING EAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED THROUGH 415 PM MDT INCLUDE...
MACKAY...ARCO
LAT...LON 4401 11387 4396 11309 4361 11325 4357 11336
4371 11392
TIME...MOT...LOC 2132Z 277DEG 18KT 4389 11386
HUSTONLocal storm report, Aug 1, 2:38 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
338 PM MDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 5 NE GROUSE 43.72N 113.55W
08/01/2011 E0.50 INCH CUSTER ID TRAINED SPOTTER
HAIL 1/4 - 1/2 INCH. HEAVY RAIN.
&&
MHLocal storm report, Aug 1, 3:25 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
425 PM MDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HEAVY RAIN 17 NW ARCO 43.81N 113.54W
08/01/2011 M1.50 INCH CUSTER ID TRAINED SPOTTER
PEA SIZED HAIL ACCOMPANIED VERY HEAVY RAIN.
&&
RHDLocal storm report, Aug 1, 3:34 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
434 PM MDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HEAVY RAIN 3 NW ARCO 43.66N 113.34W
08/01/2011 U0.00 INCH BUTTE ID TRAINED SPOTTER
SMALL HAILL ACCOMPANYING VERY HEAVY RAIN AND GUSTY WINDS.
&&
RHDLocal storm report, Aug 1, 3:35 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
435 PM MDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HEAVY RAIN 2 NW ARCO 43.65N 113.33W
08/01/2011 U0.00 INCH BUTTE ID TRAINED SPOTTER
VERY HEAVY RAIN WITH GUSTY WINDS AND HAIL ESTIMATED TO
HALF AN INCH IN DIAMETER.
&&
RHDFlash Flood, Butte
- When
- August 1, 3:38 PM MST to 5:55 PM MST
- Where
- Butte County, 4 mi N of Arco to 4 mi W of Arco
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.688, -113.300
Heavy rains and small hail caused flooding in Arco. Roadways in town flooded with damage reported by law enforcement. Hail was up to 2 inches deep in some parts of town. The basement in the new court house in Arco was flooded as well.
Thunderstorm Wind, Butte
- When
- August 1, 4:07 PM MST to 4:24 PM MST
- Where
- Butte County, 10 mi ESE of Arco
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.575, -113.115
INL Central Facilities site carried several minutes of above 60 mph wind gusts due to a thunderstorm. It peaked at 67 mph at 5:20 pm MDT.
Thunderstorm Wind, Butte
- When
- August 1, 4:10 PM MST to 4:20 PM MST
- Where
- Butte County, 9 mi ESE of Arco
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.580, -113.134
Lost River Rest Area reported a 58 mph wind gust at 5:10 MDT.
Thunderstorm Wind, Butte
- When
- August 1, 4:15 PM MST to 4:25 PM MST
- Where
- Butte County, 12 mi ESE of Arco
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.563, -113.078
The Reactor Tech Site at INL reported a 65 mph wind gust at 5:15 pm MDT.
Thunderstorm Wind, Butte
- When
- August 1, 4:25 PM MST to 4:35 PM MST
- Where
- Butte County, 14 mi ESE of Arco
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.553, -113.041
The Critical Infrastructure INL site reported a 70 mph wind gust at 5:25 pm MDT.
Thunderstorm Wind, Butte
- When
- August 1, 4:50 PM MST to 5:05 PM MST
- Where
- Butte County, 16 mi SSE of Arco
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.416, -113.178
Big Southern Butte registered a wind gust of 66 mph at 5:50 pm MDT.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, August 1 to 6, 201114 deaths · 193 injured · 33 events
- Excessive Heat in Oklahoma, August 1 to 10, 20114 deaths · 101 injured · 25 events
- Heat in Illinois, August 1 to 3, 20114 deaths · 1 event
- Excessive Heat in Missouri, August 1 to 3, 201152 injured · 29 events
- Heat in Pennsylvania, August 1, 20112 deaths · 1 event
- Drought in Texas, August 1 to 31, 2011$100 million · 24 events
- Drought in Missouri, August 1 to 31, 2011$57 million · 6 events
- Drought in Kansas, August 1 to 31, 2011$45 million · 3 events
- Excessive Heat in Illinois, August 1 to 3, 20111 death · 17 events
- Flooding in Iowa, August 1 to 31, 2011$32 million · 5 events
- Excessive Heat in Texas, August 1, 20111 death · 1 event
- Excessive Heat in Missouri, August 1, 20111 death · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342021, 342024, 342025, 342026, 342027, 342028.